Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 127, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2004, 6:50 PM MDT for Hamilton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 6:50 PM MDT (00:50 UTC)
- Expired
- Jun 4, 2004, 7:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:10 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1684 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
091 WUUS53 KDDC 050050 SVRDDC KSC075-050145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 649 PM MDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 745 PM MDT * AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF SYRACUSE...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SYRACUSE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3825 10192 3785 10201 3781 10156 3825 10155 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:13 PM MDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 4, 1:13 PM MDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 213 PM CDT FRI JUN 4 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES OF THUNDERSTORMS THROUGH SATURDAY NIGHT AND RAINFALL AMOUNTS. UPPER AIR ANALYSES AND WATER VAPOR LOOP SHOWS A SHORTWAVE TROUGH MOVING OVER THE RIDGE OVER COLORADO AND UTAH AND THIS WILL MOVE EAST INTO WESTERN KANSAS TONIGHT. ABUNDANT MOISTURE IN THE LOW LEVELS WITH 850 DEWPOINTS CLIMBING TO 10 TO 12C OVER WESTERN KANSAS ALONG WITH THE SHORTWAVE WILL SET THE STAGE FOR A LARGE MCS TO MOVE ACROSS WESTERN KANSAS OVERNIGHT. WARM H7 TEMPS OF 12 TO 14C MAY INHIBIT THUNDERSTORM ACTIVITY IN THE SOUTHWEST CORNER THIS EVENING, HOWEVER WILL THROUGH IN A SMALL POP TO COVER. WILL GO WITH 40 TO 70 POPS ELSEWHERE WITH THE HIGHEST PROBABABLITY OF RAINFALL FROM NESS CITY TO PRATT WHERE LOCAL RAINFALL AMOUNTS COULD BE NEAR AN INCH OR MORE. THE WEAK SHEAR PROFILE SUGGESTS THIS MCS COULD BE MORE OF A HEAVY RAIN EVENT THAN LOTS OF SEVERE, BUT THINK A FEW DIME TO NICKEL HAIL REPORTS WILL BE POSSIBLE. WILL ADD MENTION OF SOME POSSIBLY SEVERE FOR TONIGHT WITH MAINLY A FEW PULSE SEVERE STORMS. FOR SATURDAY SOME LINGERING THUNDERSTORMS WILL BE MAINLY EAST OF DODGE CITY UNTIL NOON, WITH SKIES BECOMING MOSTLY SUNNY. THEN ANOTHER SHORTWAVE TROUGH WILL DIG ACROSS WEST KANSAS DURING THE AFTERNOON WITH A COLD FRONT AND ANOTHER CHANCE FOR THUNDERSTORMS. WILL GO WITH A 3O T0 40 POP TO COVER INTO THE EARLY EVENING ON SATURDAY NIGHT. AS BAROCLINIC ZONE AND SHORTWAVE MOVE SOUTH OF AREA BY MIDNIGHT THE THUNDERSTORM ACTIVITY SHOULD END. FOR SUNDAY WITH SOME MID LEVEL RIDGING AND WARMING, TEMPS SHOULD WARM BACK UP INTO THE MID TO UPPER 80S. THE LACK OF ANY UPPER AIR DISTURBANCE AND SOME WARMER TEMPERATURES IN THE MIDDLE LAYERS PRECLUDE THUNDERSTORMS FOR SUNDAY. DAYS 3-7... THE BASE STATE OF THE NORTHERN HEMISPHERE CIRCULATION AT THE MOMENT APPEARS TO BE A SOMEWHAT PROGRESSIVE WAVE 5 TO WAVE 6. LOOKING AT THE LOW FREQUENCY VARIABLES THERE IS A SIGNIFICANT AREA OF PERSISTENT TROPICAL CONVECTION BETWEEN ABOUT 100E AND THE DATE LINE AND GLOBAL AVERAGE ANGULAR MOMENTUM IS AT LOW EBB. FEEDBACKS FROM THE TROPICAL CONVECTION HAVE BASICALLY SUPPORTED THE CURRENT CIRCULATION REGIME OVER THE CONUS AND THIS SITUATION SHOULD REMAIN IN PLACE FOR AT LEAST MY FORECAST PERIOD. AS A RESULT WILL LOOK FOR NO HUGE CHANGES AS A WEAK AND SOMEWHAT NEBULOUS UPPER RIDGE HOVERS OVER THE CENTRAL CONUS WITH MEAN UPPER TROUGHING OVER THE EAST PACIFIC INTO THE WESTERN CONUS. THIS IS PRETTY MUCH WHAT THE LONG RANGE MODELS DO. THE GOING GRIDS HAVE FOLLOWED THIS IDEA. WITH NO STRONG INDICATION OF CHANGE AVAILABLE I DO NOT THINK THE GOING FORECAST CAN BE IMPROVED UPON AND WILL PRETTY MUCH LEAVE IT ALONE. BASICALLY, A WARM AND REASONABLY DRY PERIOD IS AT HAND. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 84 60 87 / 50 40 40 00 GCK 62 84 58 87 / 20 40 40 00 EHA 62 86 58 88 / 20 30 40 00 LBL 63 86 60 87 / 20 30 40 00 HYS 63 83 58 85 / 60 40 40 00 P28 65 85 63 86 / 50 60 40 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/08
Hazardous weather outlook, Jun 4, 1:16 PM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT FRI JUN 4 2004 KSZ030-031-043>046-061>066-074>081-084>090-051000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 216 PM CDT (116 PM MDT) FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO AND FAR WESTERN KANSAS ALONG A LEE TROUGH. THE ACTIVITY IS THEN EXPECTED TO MOVE SOUTHEAST ACROSS WESTERN KANSAS TONIGHT. ISOLATED STORM COVERAGE IS EXPECTED EARLY ON, WITH STORMS ORGANIZING INTO CLUSTERS AS THE EVENING PROGRESSES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST KANSAS ON SATURDAY. A COLD FRONT WILL DROP SOUTH INTO KANSAS ON SATURDAY AND WILL PROVIDE A FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. AT THIS POINT, IT APPEARS THE PRIMARY THREAT AREA WILL BE ALONG AND SOUTHEAST OF A HAYS TO LIBERAL LINE. THE THUNDERSTORM ACTIVITY SHOULD MOVE OUT OF THE AREA BY MIDNIGHT SUNDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHWEST KANSAS. 06
In the hours before
Local storm report, Jun 4, 5:40 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 11 NW MANTER 37.64N 102.02W
06/04/2004 1.50 INCH STANTON KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 4, 5:41 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 11 NW MANTER 37.64N 102.02W
06/04/2004 1.50 INCH STANTON KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 4, 5:48 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 8 W MANTER 37.52N 102.03W
06/04/2004 0.88 INCH STANTON KS LAW ENFORCEMENT
0638 PM HAIL 3 W JOHNSON CITY 37.57N 101.81W
06/04/2004 1.00 INCH STANTON KS LAW ENFORCEMENT
&&
FREDERKINGLocal storm report, Jun 4, 5:59 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 12 NE RICHFIELD 37.39N 101.63W
06/04/2004 1.00 INCH STANTON KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 4, 6:12 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 10 S SYRACUSE 37.84N 101.75W
06/04/2004 1.00 INCH HAMILTON KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 4, 6:19 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 11 S KENDALL 37.78N 101.54W
06/04/2004 1.00 INCH KEARNEY KS PUBLIC
&&
FREDERKINGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:11 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 49 min |
| Jun 4, 7:00 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| Jun 4, 7:14 PM MDT | Severe Thunderstorm Warning | DDC | Stevens | 46 min |
| Jun 4, 7:57 PM MDT | Severe Thunderstorm Warning | DDC | Haskell | 48 min |
| Jun 4, 8:05 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 55 min |
| Jun 4, 9:42 PM MDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jun 5, 2:30 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 60 min |
| Jun 5, 2:59 PM MDT | Severe Thunderstorm Warning | DDC | Kiowa | 61 min |
| Jun 5, 3:25 PM MDT | Severe Thunderstorm Warning | DDC | Comanche | 55 min |
| Jun 5, 3:30 PM MDT | Severe Thunderstorm Warning | DDC | Meade | 60 min |
| Jun 5, 3:33 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 42 min |
| Jun 5, 3:34 PM MDT | Severe Thunderstorm Warning | DDC | Clark | 56 min |
| Jun 5, 4:17 PM MDT | Severe Thunderstorm Warning | DDC | Seward | 43 min |
| Jun 5, 4:27 PM MDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Jun 5, 4:33 PM MDT | Severe Thunderstorm Warning | DDC | Meade | 42 min |
| Jun 5, 4:39 PM MDT | Severe Thunderstorm Warning | DDC | Stevens | 66 min |
| Jun 5, 5:02 PM MDT | Severe Thunderstorm Warning | DDC | Seward | 58 min |
| Jun 5, 5:15 PM MDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jun 5, 5:31 PM MDT | Severe Thunderstorm Warning | DDC | Stafford | 74 min |
| Jun 5, 5:54 PM MDT | Severe Thunderstorm Warning | DDC | Pratt | 81 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.